A case involving a cocaine-using woman has unearthed a few additional reasons why taking drugs is probably a bad thing, with researchers finding that cocaine on sale in the UK and cut with veterinary medicine Levamisole is causing blood vessels to explode and faces and skin to turn black.
The report was published in the BMJ, where it warns that: "Levamisole-contaminated cocaine can cause antineutrophil cytoplasmic antibody (ANCA)-associated vasculitis, often presenting with skin lesions, arthralgia, neutropenia or nasal midline destructive disease."
"Symptoms included ulcerating skin lesions, arthralgia and myalgia, and the occurrence of an ileal intussusception," the study said, none of which we really understand but all of which sound pretty bad and can be summarised as a sort of horrendous zombie skin condition.
It also has some fairly grim photographs of the skin of a 42-year-old who was a bit of a coke binger. The good news is that her manky skin cleared up after stopping the drug -- the bad news is they came back, worse, and included some kidney function drop too for good measure, when she started using again.
So that's yet another pro for the pros column of staying in and drinking tea and reloading Twitter for all the evenings remaining in your life, rather than sucking up mystery powders provided at vast expense by strangers. [BMJ via Huffington Post, Metro]